Arizona, 2015

Flash Flood in Arizona, July 14, 2015

July 14, 2015 · NWS FGZ · 1 event in 1 county or zone

Heavy rain form thunderstorms caused flash flooding southeast of Page.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain form thunderstorms caused flash flooding southeast of Page.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 14, 10:00 AM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 14, 10:00 AM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE JUL 14 2015

.SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY
ACROSS NORTHERN ARIZONA. DECREASING STORM COVERAGE IS EXPECTED
WEDNESDAY AND THURSDAY AS DRIER AIR MOVES INTO CENTRAL AND WESTERN
PORTIONS OF THE STATE. FOR FRIDAY THROUGH SUNDAY...LOOK FOR AN
INCREASE IN THUNDERSTORM CHANCES ACROSS THE NORTHLAND.

&&

.UPDATE...MINOR UPDATE THIS MORNING TO REFLECT ONGOING SHOWERS IN
APACHE COUNTY, OTHERWISE TODAY'S FORECAST LOOKS GOOD. MID AND
UPPER LEVEL DISTURBANCE EVIDENT ON WATER VAPOR SATELLITE LOOPS
OVER CENTRAL AZ WILL MOVE NORTHEAST ACROSS THE AREA THROUGH THE
DAY AND COULD ENHANCE CONVECTION IN NE ARIZONA. MORNING
CLOUDS/SHOWERS WILL ALSO DELAY AND POSSIBLY PREVENT THE
DEVELOPMENT OF STRONGER STORMS LATER TODAY IN SOUTHERN APACHE
COUNTY, WILL MONITOR THIS AND MAKE ADJUSTMENTS IF NEEDED. REST OF
DISCUSSION BELOW STILL APPLIES.

&&

.PREV DISCUSSION /315 AM MST/...SATELLITE PW AND SFC OBS INDICATE
THE MONSOON PLUME WAS BASICALLY EAST OF A LINE FROM FREDONIA TO
WILLIAMS THROUGH BLACK CANYON CITY. THERE IS A WEAKENING LINE OF
LIGHT SHOWERS MOVING INTO APACHE COUNTY NOW. PRECIP CHANCES FOR
TODAY ARE A BLEND OF THE PREVIOUS FORECAST AND THE SREF MODEL
WHICH YIELDS SCATTERED AFTERNOON AND EVENING STORMS ACROSS NEARLY
ALL OF THE NORTHLAND...WITH NUMEROUS STORMS OVER THE WHITE MTNS.
ISOLATED STORM COVERAGE IS EXPECTED IN THE VERDE RIVER DRAINAGE
AND SWRN YAVAPAI COUNTY. STORM MOTION TODAY GENERALLY FROM SW TO
NE.  ON WEDNESDAY AND THURSDAY...DRIER SOUTHWEST FLOW IS STILL
EXPECTED TO MOVE THROUGH WESTERN AND CENTRAL AZ. THIS SHOULD LEAD
TO LESS DAYTIME STORM COVERAGE...ESPECIALLY ACROSS COCONINO AND
YAVAPAI COUNTIES AND NO OVERNIGHT ACTIVITY IN THIS AREA. THE BEST
CHANCES OF SHOWERS AND THUNDERSTORMS WILL BE ACROSS SOUTHERN
NAVAJO AND APACHE COUNTIES.

FRIDAY ONWARD...MODELS CONTINUE TO INDICATE HIGHER TROPICAL
MOISTURE VALUES TO MOVE NORTHWARD INTO THE REGION ON FRIDAY AND
REMAIN THROUGH AT LEAST SUNDAY. THIS MOISTURE SURGE DUE IN PART
TO HURRICANE DOLORES WHICH IS FORECAST TO REMAIN WELL OFF THE
WESTERN BAJA COAST. PRESENT INDICATIONS ARE FOR PRECIPITABLE
WATER VALUES TO BE HIGHER THAN WHAT IS OVERHEAD TODAY...AND THE
THE MOISTURE AXIS TO BE ALONG THE LOWER COLORADO RIVER VALLEY,
YAVAPAI AND COCONINO COUNTIES. MODEL PRECIP FORECASTS ARE ALSO
HIGHER FOR THE WEEKEND VS TODAY. THUS PRECIP CHANCES WERE
INCREASED ACROSS YAVAPAI AND COCONINO COUNTIES. PROBABLY NOT A
GOOD WEEKEND TO VENTURE INTO THE NARROW CANYONS OF NORTHERN AZ.
STAY TUNED.

&&

.AVIATION...FOR THE 18Z PACKAGE...BKN-OVC SKIES WITH SCT -SHRA WILL
PERSIST OVER MUCH OF APACHE AND THE NORTHERN HALF OF NAVAJO COUNTY
THROUGH 19Z-21Z. EXPECT CLOUD BASES FROM 8-10KFT AGL IN THIS AREA.
ELSEWHERE...SKC-SCT CONDITIONS. CONVECTIVE DEVELOPMENT ALONG AND
EAST OF A LINE FROM KPGA-KGCN-KPRC BY 19Z LEADING TO SCT SHRA/TSRA.
MVFR AND SFC WIND GUSTS TO 40KTS WITH STRONGER STORMS. CONVECTION
MAY BE HAMPERED OVER APACHE COUNTY DUE TO THE MORNING RAINFALL.
IMPROVEMENT ALL AREAS 01Z-03Z WEDNESDAY. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...TODAY THROUGH THURSDAY...A DRIER SOUTHWEST FLOW WILL
RETURN TO WESTERN ARIZONA...LEADING TO DECREASING STORM COVERAGE FOR
WESTERN AND CENTRAL ZONES. THE BEST CHANCE FOR RAINFALL WILL REMAIN
OVER EASTERN ARIZONA. HIGH TEMPERATURES WILL BE A FEW DEGREES BELOW
NORMAL. EXPECT VERY GOOD TO EXCELLENT AFTERNOON VENTILATION.

ON FRIDAY...MOISTURE IS EXPECTED TO MOVE ACROSS ARIZONA FROM THE
SOUTH LEADING TO A BETTER SHOT AT SHOWERS AND THUNDERSTORMS. THIS
MOIST PATTERN WILL CONTINUE INTO THE WEEKEND.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/DL
AVIATION...PETERSON
FIRE WEATHER...MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 14, 3:20 PM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST TUE JUL 14 2015

AZZ004>018-037>040-150400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
320 PM MST TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS ACROSS MOST OF NORTHERN ARIZONA
THROUGH EARLY THIS EVENING...WITH ISOLATED COVERAGE IN PORTIONS OF
GILA AND SOUTHWEST YAVAPAI COUNTY. HEAVY RAINFALL...LIGHTNING AND
SMALL HAIL ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT DECREASE IN STORM COVERAGE IS FORECAST WEDNESDAY AND
THURSDAY WEST OF FLAGSTAFF...WITH SCATTERED STORMS CONTINUING
ALONG THE MOGOLLON RIM INTO EASTERN ARIZONA.

FROM FRIDAY THROUGH SUNDAY...PRESENT INDICATIONS ARE FOR A
SIGNIFICANT MOISTURE INCREASE ACROSS MUCH OF ARIZONA. THIS COULD LEAD
TO HEAVY RAINFALL AND FLASH FLOODING. STAY TUNED FOR UPDATED
FORECASTS AT WEATHER.GOV/FLAGSTAFF

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Cedar City radar (KICX), 154 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
July 14, 3:30 PM MST to 4:30 PM MST
Where
Coconino County, 6 mi SE of (Pga)page Arpt to 5.31 mi ENE of (Pga)page Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
36.869, -111.373

A pilot reported seeing flash flooding form the air just upstream from Upper Antelope Canyon. The pilot also reported seeing lots of water running in side canyons.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596695.